A 71-Year-Old Woman With Relapsed/Refractory Follicular Lymphoma - Episode 6
John P. Leonard, MD, of Weill Cornell Medicine and NewYork-Presbyterian Hospital, comments on the safety and efficacy data for PI3K inhibitors for relapsed/refractory follicular lymphoma treatment and shares advice on best practices for monitoring patients on therapy and managing any treatment-related adverse events.
John P. Leonard, MD: There are now significant data regarding the safety and efficacy of idelalisib as well as with copanlisib and duvelisib. I have the most experience with idelalisib, having participated in some of the original clinical trials, and it’s been around the longest. But I would say the other PI3 kinase inhibitors also have important and useful data as well and are active and safe agents.
Idelalisib has about a 50% response rate in patients with recurrent follicular lymphoma, lasting about a year. These are patients who have disease that is often resistant to rituximab or to prior chemotherapy. I would say the data with copanlisib and duvelisib are also in that same ballpark.
The adverse-effect profile with idelalisib is something that’s important to keep in mind if you’re using this agent. I do have some patients who have been on it for years. It can be a useful agent for some patients. But you need to be aware of the adverse-effect profile when managing and monitoring these patients.
The most common adverse-effect issues that come up include cytopenias and risk of infections. There have been some cases of pneumocystis and CMV [cytomegalovirus], so you do need to monitor and keep those possibilities in mind. Liver enzyme abnormalities occasionally occur. When that happens, you typically would pause the drug and then resume it when the liver enzymes have resolved or returned to normal.
One of the issues that can come up is diarrhea with idelalisib. This tends to be a bit later in onset—after several months of treatment. It really depends on the severity of the diarrhea and the response to symptomatic management that patients have.
One obviously wants to be careful about ruling out other causes of diarrhea, including infectious diarrhea. You should take a history of issues that may be associated with an infection. Certainly, avoiding lactose, drinking lots of fluids, and using the typical BRAT [bananas, rice, apples, toast] diet can be helpful if diarrhea occurs. Obviously, you can pause the drug. Loperamide can also be used in a number of different settings.
If the diarrhea resolves, the drug can be resumed and can often be resumed at the same dose; or one can reduce the dose, particularly if it’s been more severe.
Other options in more severe cases include giving steroids like oral prednisone or budesonide, which can be effective. Obviously, in the more severe cases dose reduction is more important. In some cases, discontinuation may be needed.
Diarrhea can also occur with other PI3 kinase inhibitors, including duvelisib. Other adverse-effect profiles are class specific. Copanlisib, as an example, is associated with more hypertension and more glucose abnormalities. These are less of an issue with the more delta-specific agents.
Transcript edited for clarity.
Case: A 72-Year-Old Woman With Follicular Lymphoma